Depo Provera shot... And mood...

Discussion in 'General Parenting' started by ksm, Oct 5, 2015.

  1. ksm

    ksm Well-Known Member

    Has anyone had their teen dtrs on the depo shot? Our Difficult dtr had her first one two months ago. Her decision. Now she is complaining that her first period after the shot has gone on for 3 to 4 weeks. Was just spotting for a couple weeks, now heavier. While looking up info, I saw a few mentions of bipolar and this shot. She has had professionals mention the possibility of bipolar, but at 17 has not been diagnosed. Biomom has been diagnosed as bipolar.

    Could her worsening moods be caused by the Depo shot? Anyone else had similar problems? I have called her family doctor and also where she gets her medications for anxiety/depression to see if they are worried about this possibility. Of course, I am the only one who worries about it, as I get the brunt of her anger, over and over...

  2. compassion

    compassion Member

    My daughter has been on the impanon implant. It worked so much better than DEPO for us. It is a 3 year implant. I think the name is nexplanon now. I think it actually helps her mood.
  3. ksm

    ksm Well-Known Member

    I looked that up, but it also lists depression as a side effect... I thought maybe the IUD would be an option, but a physician friend says if she is not monogamous then it wouldn't be a good option, as infections can enter the uterus easier with an IUD. Have already dealt with two STD type infections in one year, one reportable, the other a bacterial vaginitis that is usually spread by partners.

    So hard to know what to do. KSM
  4. ksm

    ksm Well-Known Member

    daughter saw her family doctor who gave her the first depo shot. Had a period for one month, headaches, 10# wt gain, and horrible mood swings. She did a vaginal swab culture... Also has gardnerella bacterial vaginosis. Ugghhh. Most common way to get it is with multiple partners. Not always, but common. Has been treated for chlamydia at the beginning of year, and this type bacterial infection twice. I had wanted her to have the chance to get a non hormonal IUD, but a physician friend said that with a hx of infections, she is more likely to get pelvic inflammatory disease. You need to be monagamous for an IUD... Or at least be extremely safe when having sex.

    I don't know if the implantable device in the arm would be an option... We see an OB/GYN that I trust next week. I want to have some type of long term BC in place before she turns 18 in March.

    I even offered to buy condoms to keep at home in the bathroom, but I would like to put a sticky note on them and say "do you really think that you want to be with a guy who doesn't have the initiative and financial ability to provide his own condoms????"

    I guess I never thought she would be so impulsive and rush into things so fast... Very disappointed. Plus all the rages we have to deal with. She got a tardy yesterday and has an unexcused absence for the last hour... Today is teachers conferences, so I guess I will hear the rest of the story... KSM
  5. ksm

    ksm Well-Known Member

    Oh, the family doctor suggested having the next depo shot next month! Even after all the problems we have had. That is why we see new doctor next week... KSM
  6. AppleCori

    AppleCori Well-Known Member

    Hi, KSM

    I have a feeling that you will be joining us on Parent Emeritus in a few months.

    I had a friend that used the 'arm implant' type (don't remember what it was called) and she was very pleased with it.

    I am glad you are getting a second opinion. The Depo shot doesn't seem to be working out. Do they tell you that the side effects will dissipate, or is this the way it is going to be?

    Will your daughter be graduating high school in the spring?

    I would definitely buy condoms to be used in conjunction with whatever other type of birth control she will be using, because of her multiple infections.

  7. ksm

    ksm Well-Known Member

    She is on schedule to graduate in May 2016. But some core classes are always a cliffhanger as whether she will pass or not. Has a D - in one right now.

    Her school counselor has told her she is eligible for the GED Plus, which will mean she could stop school on two months, take one online class, take her GED, then get a high school diploma from our regular school and walk across the stage...

    As to the longevity of the depo side effects, I don't know, daughter did not want me in the exam room.

  8. ksm

    ksm Well-Known Member

    We saw the specialist this week and she is scheduled for the implant, Nexplanon, I think it is called. supposedly this releases a level amt of estrogen for three years. The doctor said the depo shot had peaks of estrogen after the shot, but then it drops to nothing. So they think less chance of mood swings. Lasts for 3 years, 100% covered by insurance. Crossing my fingers. Of course, you can just look at difficult dtr and cause a mood swing and meltdown... Hope it works! kSM
    • Informative Informative x 1
    • List
  9. TerryJ2

    TerryJ2 Well-Known Member

    Good luck, ksm.
    I am trolling to find ideas for Difficult Child's ex girlfriend. :) Thank you.